Stopping antidepressants

Ask the Expert Patient Health Guide
  • Question:

     

    birdie752 asked...

     

    I have been ill for over a week. During that time I have not taken any medications. I want to continue not taking them to see what effect it will have on me once I start feeling well. Is this a wise thing to do? I take 450mg of Wellbutrin and 20 mg of Lexapro. I have been seeing a psychologist but not since about a week before I became ill. Do I just take a wait and see attitude? So far I don't feel any side effects of not taking my meds.


     

     

     

    Answer:

     

    Dear birdie,

     

    This is a tough question. Antidepressants affect the neurotransmitters that help regulate mood, among other things. Suddenly discontinuing antidepressants can result in mood swings and other adverse effects. It's recommended that antidepressants be discontinued under the supervision of a doctor.

     

    The patient information for Wellbutrin says,

    "Do not stop taking this medication without consulting your doctor. Some conditions may become worse when the drug is suddenly stopped. Your dose may need to be gradually decreased."

    The patient information for Lexapro says,

    "It is important to continue taking this medication even if you feel well. Do not stop taking this medication without consulting your doctor. Some conditions may become worse when the drug is suddenly stopped. Your dose may need to be gradually decreased."

    This is really a question that nobody can answer but you and your doctor. I'm not trying to pass the buck here, but it's just not safe for anyone else to advise you on this.

     

     

    Good luck,

     

    About Ask the Expert Patient:

     

    If you would like to ask a question about depression or living with depression, please write a SharePost and be sure to select “a question” in the drop-down menu next to “I want to create a SharePost that is a,” which is Step 2 on the SharePost creation screen.  I will post my responses to your questions each week.

     

    Please keep in mind that I am not a physician. I cannot diagnose or give medical advice. This section is for sharing information and offering support as a nonphysician “Expert Patient.”

    Add This Infographic to Your Website or Blog With This Code:
Published On: September 10, 2007